Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 15, 2012, 1:00 AM CDT for 4 counties in Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2012, 1:00 AM CDT (06:00 UTC)
- Expired
- Apr 15, 2012, 2:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Glasscock County, TX, Midland County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:29 AM CDT | HAIL 1.75 | 6 Nw St. Lawrence, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 10:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 815 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
881
WUUS54 KMAF 150600
SVRMAF
TXC173-329-383-461-150700-
/O.NEW.KMAF.SV.W.0081.120415T0600Z-120415T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT SUN APR 15 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
SOUTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
NORTHWESTERN REAGAN COUNTY IN WEST TEXAS...
NORTHEASTERN UPTON COUNTY IN WEST TEXAS...
* UNTIL 200 AM CDT
* AT 1257 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF MIDKIFF...OR 27 MILES SOUTH OF MIDLAND...MOVING NORTHEAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
MIDKIFF...
BIGBY CORNER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3197 10176 3196 10154 3166 10155 3154 10169
3147 10201 3159 10210
TIME...MOT...LOC 0600Z 222DEG 36KT 3165 10192
$$1 follow-up statement
546
WWUS54 KMAF 150626
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 AM CDT SUN APR 15 2012
TXC173-329-383-461-150700-
/O.CON.KMAF.SV.W.0081.000000T0000Z-120415T0700Z/
GLASSCOCK TX-MIDLAND TX-REAGAN TX-UPTON TX-
126 AM CDT SUN APR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND
AND SOUTHWESTERN GLASSCOCK COUNTIES...
AT 124 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR BIGBY CORNER...OR ABOUT 18 MILES SOUTHWEST OF GARDEN
CITY...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHEASTERN MIDLAND COUNTY...SOUTHWESTERN GLASSCOCK COUNTY AND
CENTRAL GLASSCOCK COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST TEXAS.
&&
LAT...LON 3161 10189 3197 10176 3196 10154 3166 10155
3154 10169 3147 10201
TIME...MOT...LOC 0626Z 222DEG 36KT 3173 10171
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 12:15 AM CDT, 45 minutes earlier.
Area forecast discussion, Apr 15, 12:15 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1215 AM CDT SUN APR 15 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
AN AREA OF BLOWING DUST WILL IMPACT THE KMAF...KINK...KPEQ...KFST
TERMINALS WITH TEMPO MVFR VISIBILITIES THROUGH 09Z. OTHERWISE VFR
CONDITIONS ARE EXPECTED THE REMAINDER OF THE TAF PERIOD. WESTERLY
WINDS WILL DECREASE TO 10 TO 20 MPH BY 09Z AND AND CONTINUE THROUGH
THE REMAINDER OF THE NIGHT. WEST WINDS WILL INCREASE AGAIN TO 20
TO 30 MPH WITH GUSTS TO 40 MPH AT THE TERMINALS BY MID SUNDAY
MORNING THROUGH SUNDAY AFTERNOON.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM 10 AM MDT SUNDAY THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...HIGH WIND WARNING UNTIL NOON MDT SUNDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 11 AM CDT /10 AM MDT/ THIS MORNING
THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA.
&&
12Hazardous weather outlook, Apr 14, 6:44 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 644 PM CDT SAT APR 14 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152345- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 644 PM CDT SAT APR 14 2012 /544 PM MDT SAT APR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND STOCKTON PLATEAU. THUNDERSTORM DEVELOPMENT IS MOST LIKELY DURING THE LATE EVENING HOURS. THE MAIN CONCERNS WILL BE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. DRY AND WINDY CONDITIONS ARE LIKELY OVER MUCH OF THE REGION TODAY. A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS REMAINS IN EFFECT FOR MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO. SOME AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS AROUND 75 TO 80 MPH ARE EXPECTED IN THE GUADALUPE MOUNTAINS STARTING CONTINUING THROUGH EARLY SUNDAY MORNING. A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS. ALSO LOCAL GUSTS TO 60 MPH WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND VAN HORN. BLOWING DUST REDUCING VISIBILITY TO AROUND ONE HALF IS EXPECTED TOO. VERY WINDY CONDITIONS ARE EXPECTED ACROSS PARTS OF SOUTHEAST NEW MEXICO... THE NORTHWEST AND WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS AND DAVIS MOUNTAINS TODAY. SOUTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS NEAR 55 MPH CAN BE EXPECTED. A WIND ADVISORY IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS MAY RETURN TO SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...PORTIONS OF THE UPPER TRANS PECOS AND THE DAVIS MOUNTAINS ON SUNDAY. A FIRE WEATHER WATCH REMAINS IN FOR THESE AREAS. LIGHT WINDS AND DRY AIR MAY ALLOW LOW TEMPERATURES TO APPROACH FREEZING ACROSS THE MARFA PLATEAU SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT EXPECTED...SPOTTERS AND EMERGENCY MANAGERS ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND STOCKTON PLATEAU SHOULD REMAIN ALERT TO THE POTENTIAL FOR DEVELOPING STORMS LATE THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 14, 10:15 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1015 PM CDT SAT APR 14 2012 TXZ045-046-050-150345- DAWSON-GAINES-ANDREWS- 1015 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EASTERN GAINES...NORTH CENTRAL ANDREWS AND NORTHWESTERN DAWSON COUNTIES UNTIL 1045 PM CDT... A LINE OF INTENSIFYING THUNDERSTORMS WERE LOCATED FROM NORTHEASTERN GAINES COUNTY EXTENDING INTO ANDREWS COUNTY MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Special weather statement, Apr 14, 11:07 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1107 PM CDT SAT APR 14 2012 TXZ045-046-150430- DAWSON-GAINES- 1107 PM CDT SAT APR 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING SOUTHEASTERN GAINES AND SOUTHWESTERN DAWSON COUNTIES UNTIL 1130 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF FRIENDSHIP AT 1106 PM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. &&
Special weather statement, Apr 15, 12:08 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1208 AM CDT SUN APR 15 2012 TXZ046-047-051-052-150530- DAWSON-HOWARD-MARTIN-BORDEN- 1208 AM CDT SUN APR 15 2012 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTHERN MARTIN...NORTHWESTERN HOWARD...SOUTHEASTERN DAWSON AND SOUTHWESTERN BORDEN COUNTIES UNTIL 1230 AM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTHWEST OF BUFORD AT 1206 AM CDT...MOVING NORTHEAST AT 45 MPH. IMPACTED LOCATIONS INCLUDE AREAS FROM STATE HIGHWAY 349...STATE HIGHWAY 176...ACKERLY...TO LENORAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR WEST TEXAS. &&
Local storm report, Apr 15, 12:47 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM HAIL 1 E GAIL 32.77N 101.43W
04/15/2012 E0.88 INCH BORDEN TX LAW ENFORCEMENT
PEA TO NICKEL HAIL.
&&
KKThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 10:16 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 59 min |
| Apr 14, 11:13 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 62 min |
| Apr 15, 12:24 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Scurry | 51 min |
| Apr 15, 12:32 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 58 min |
| Apr 15, 1:18 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 57 min |
| Apr 15, 1:40 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Reagan, Upton | 65 min |
| Apr 15, 1:59 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| Apr 15, 5:16 AM CDT | Red Flag Warning | MAF | Andrews, Crane, Ector, Gaines, Loving, Midland and 4 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.